Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2003, 3:17 PM MDT for Adams County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 3:17 PM MDT (21:17 UTC)
- Expired
- Jun 20, 2003, 4:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Adams County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 202117 SVRBOU COC001-202200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 317 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BENNETT...OR ABOUT 30 MILES EAST OF DENVER...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BENNETT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR NORTHEASTERN COLORADO. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3974 10451 3974 10426 3999 10404 4000 10443 $$ GARD...WFO BOULDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:05 PM MDT, 12 minutes earlier.
Area forecast discussion, Jun 20, 3:05 PM MDT, 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUN 20 2003
SHORT TERM DISCUSSION...SHORTWAVE AND ASSOCIATED CONVECTION MOVING
QUICKLY THROUGH NORTHERN COLORADO. HOWEVER...NEXT AREA OF
CONVECTION BEGINNING TO MOVE INTO SOUTHERN PORTIONS OF CWA...
ASSOCIATED WITH ANOTHER SHORTWAVE WHICH SHOWS UP NICELY ON WATER
VAPOR LOOPS. POTENTIAL CONTINUES FOR SOME SEVERE STORMS EAST OF THE
URBAN CORRIDOR THIS EVENING WHERE DECENT SHEAR AND GOOD LOW LEVEL
MOISTURE EXISTS. LAPS DATA SHOWS CAPES AROUND 1500 J/JG ACROSS MUCH
OF THE PLAINS. ONCE CIN DISSIPATES...STORMS SHOULD BE ABLE TO
SUSTAIN THEMSELVES. HAIL AND WIND GUSTS TO BE THE MAIN THREAT...BUT
DUE TO THE SHEAR...ISOLATED TORNADOES POSSIBLE. TORNADO WATCH IN
EFFECT FOR MUCH OF EASTERN COLORADO. MODELS SUGGEST ACTIVITY SHOULD
VACATE THE CWA BY MIDNIGHT...WITH CLEARING SKIES OVERNIGHT. MESOETA
BOUNDARY WIND AND HUMIDITY INDICATES LITTLE CHANCE FOR LOW CLOUDS OR
FOG. STILL...POTENTIAL FOR MOIST EASTERLY OUTFLOW FROM ANY STORMS
ACROSS KANSAS. WILL ADD SOME FOG FOR THE FAR EASTERN ZONES LATE
TONIGHT. SATURDAY LOOKS TO BE A MUCH DRIER DAY...AS SOUTHWEST FLOW
ALOFT INCREASES. CROSS SECTIONS SHOW ONLY A BIT OF MID LEVEL
MOISTURE OVER MOUNTAINS DURING AFTERNOON. WITH INCREASING LAPSE
RATES EXPECTED DURING AFTERNOON...WILL KEEP SOME STORMS OVER THE
ALPINE AREAS...LEAVING PLAINS DRY. TEMPERATURE AND THICKNESS GRIDS
SHOW A GOOD WARMUP...WITH GUIDANCE INDICATING TEMPS IN THE 80S.
THIS LOOK REASONABLE. D-L
LONG TERM DISCUSSION...FROM ONE PERSISTENT WX PATTERN TO ANOTHER.
AFTER THIS EVENINGS UPPER TROF PASSES ACRS THE STATE...SWLY FLOW WL
BECOME ENTRENCHED ACRS THE REGION. THE MEAN TROF WL REMAIN OVR THE
DESERT SW WHILE A STRONG UPR RIDGE SET UP OVR THE SERN U.S. AT THE
SFC...A WEAK LEE TROF WL REMAIN OVR THE ERN CO PLAINS. VARYING
AMNTS OF MID LVL MSTR EMBEDDED IN THE SWLY FLOW ALOFT WL FUEL AFTN
CONVECTION OVR THE MTNS EACH DAY. CONDS ON THE PLAINS WL REMAIN
MOSTLY DRY...BUT SOME LOW LVL MSTR AND INSTABILITY MAY SNEAK INTO
THE ERN COUNTIES WHICH COULD ALLOW SOME THUNDERSTORMS TO DVLP.
TEMPS ACRS THE REGION SHOULD BE ARND TO JUST ABV SEASONAL NORMALS.
ON WED...GFS CONTS SHOWING A COLD FRONT DROPPING ACRS THE NE PLAINS
WHICH SHOULD SHAVE 10 DEGREES OFF AFTN HIGHS ON THURS. THURS WL
ALSO BE THE NEXT BEST CHANCE OF PCPN ON THE PLAINS AS ELY WINDS
BEHIND THE FRONT ADVECT MSTR INTO THE STATE FROM THE CENTRAL PLAINS.
KDRBY
.DEN...NONE.Hazardous weather outlook, Jun 20, 11:00 AM MDT, 4 hours 17 minutes before
COZ030>051-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. SOME STORMS COULD BECOME SEVERE ACROSS THE PLAINS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A BRIEF TORNADO CANNOT BE RULED OUT...ESPECIALLY EAST OF A BRIGGSDALE TO KIOWA LINE. SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE TODAY AS A WEAK DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING. IN ADDITION...A DENVER CYCLONE WILL DEVELOP WHICH WILL ALLOW FOR A CONVERGENCE ZONE TO FORM. THIS CONVERGENCE ZONE MAY ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT JUST EAST OF THE DENVER AREA BY MID TO LATE AFTERNOON. MEANWHILE OUTFLOW BOUNDARIES ASSOCIATED WITH CONVECTION MAY ALSO HELP TRIGGER THUNDERSTORMS OVER THE NORTHEAST PLAINS LATER THIS AFTERNOON AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHWESTERLY FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN FOR THE NEXT SEVERAL DAYS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS...FOOTHILLS AND FAR NORTHEAST PLAINS EACH AFTERNOON AND EVENING. OTHERWISE...CONDITIONS WILL BE DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER THE NORTHEAST PLAINS. D-L/DANKERS
In the hours before
Local storm report, Jun 20, 2:36 PM MDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT FRI JUN 20 2003
...PRELIMINARY STORM REPORT FOR JUNE 20 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM GOLDEN CO 0.75 INCH HAIL
06/20/03 JEFFERSON
1240 PM 5 SW PARKER CO 0.75 INCH HAIL
06/20/03 DOUGLAS
1247 PM PARKER CO 0.75 INCH HAIL
06/20/03 DOUGLAS
1254 PM CENTENNIAL CO 0.75 INCH HAIL
06/20/03 ARAPAHOE
0100 PM ARVADA CO 1.00 INCH HAIL
06/20/03 JEFFERSON
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:53 AM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson, Park | 52 min |
| Jun 20, 12:22 PM MDT | Severe Thunderstorm Warning | BOU | Broomfield, Jefferson | 38 min |
| Jun 20, 12:32 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Broomfield, Denver, Douglas, Elbert | 58 min |
| Jun 20, 3:05 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 40 min |
| Jun 20, 3:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 57 min |
| Jun 20, 4:41 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 64 min |
| Jun 20, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 54 min |
| Jun 20, 5:53 PM MDT | Tornado Warning | BOU | Logan | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.